This Might Explain Why Your Sex Life Sucks Lately


Women's Health |

By Jamie Hergenrader; Photography by FreeImages

Take a look in your medicine cabinet.

There might be plenty of excuses for why you and your partner don’t want to Marvin Gaye and get it on as often as usual right now. But if one of you is frequently taking a hard pass on sex for no apparent reason, it’s possible that something inside your medicine cabinet is cock-blocking your sex life. To get to the bottom of your sex drought, we asked experts for the meds that might be intercepting your sex life.

The Problem: You’re On A New Birth Control

If your sex drive has taken a hit soon after getting on the Pill (within four to six weeks of starting), that’s likely the culprit. Birth control pills can lead to a lower level of testosterone, and for some women, that can mean a lower sexual desire, says Dr. Michael Krychman, a gynaecologist and sexual health expert in Newport Beach, California.

READ MORE: 12 Contraceptives You Should Think About Trying — Other Than The Pill

SYNC UP: Talk to your gynae about the dip in your libido. She might suggest an IUD or a different type of pill that could have less impact on your hormones, or in some cases, she might suggest a testosterone supplement to counteract the effects of your current pill. But a script change isn’t the only solution to raising your drive. “Even if your desire is lower from the meds, you can build up that intimacy in other ways,” says Dr. Megan Fleming, a New York City sex and relationships expert. Sending flirty texts throughout the day, allowing more time for foreplay, and caressing other erogenous zones—such as the back of the ears or the inner thighs—will help you amp up your libido.

The Problem: He’s On An Antidepressant

Many commonly prescribed antidepressants, such as Prozac, Zoloft, or Luvox, are in the class of drugs known as serotonin re-uptake inhibitors (SSRIs), which can affect men’s (and women’s) hormones and mess with their sexual desire. He could have trouble getting or staying hard, or the meds can block or delay his orgasm, says Krychman.

READ MORE: 7 Common Reasons Why His Wood Won’t Work

SYNC UP: The sexual side effects can appear immediately for some men, and at most within 90 days of starting them, says Dr. Ian Kerner, a psychotherapist and sexuality counsellor in New York City. Experiment with the timing of sex. Getting your romp in before he pops his daily pill (and the meds kick in) could up his chances of getting hard and getting off. If it’s interfering heavily, his doctor can help by changing his dose or his prescription, or adding a PDE5 inhibitor (meds like Viagra or Cialis) to counteract the libido-lowering effects.

Want to try and spice up your sex life? Here are the best foods to eat if you want to boost your libido naturally. 

This article was originally published on www.womenshealthmag.com

READ MORE ON: Birth Control Contraception Health Health Advice Libido Issues Sex Sex Tips Sexual Health